Oregon, 2004

Heavy Snow in Oregon, February 2 to 3, 2004

February 2 to 3, 2004 · NWS PDT · 1 event in 1 county or zone

Localized heavy snow occurred in Wapinitia where 10-11 inches of snow accumulated in 24 hours. Five miles west of Culver, six inches of snow accumulated in a 12 hour period ending at 8:20 AM on February 3rd.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Localized heavy snow occurred in Wapinitia where 10-11 inches of snow accumulated in 24 hours. Five miles west of Culver, six inches of snow accumulated in a 12 hour period ending at 8:20 AM on February 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 2, 2:50 AM PST, 6 hours 30 minutes earlier.

Area forecast discussion, Feb 2, 2:50 AM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OREGON
250 AM PST MON FEB 2 2004

.SHORT TERM...TODAY THROUGH WEDNESDAY...AN UPPER LEVEL LOW PRESSURE
SYSTEM DEVELOPING NEAR 130W WILL MOVE SOUTHEAST TODAY INTO SOUTHWEST
OREGON AND NORTHERN CALIFORNIA. WRAP AROUND MOISTURE ASSOCIATED WITH
THIS SYSTEM WILL MOVE ACROSS THE FORECAST AREA...MAINLY CENTRAL AND
NORTH CENTRAL OREGON...THE EAST SLOPES OF THE SOUTHERN WASHINGTON
CASCADES...THE KITTITAS VALLEY AND THE YAKIMA VALLEY. EASTERLY WINDS
AROUND 5000 FEET IN THESE AREAS WILL PROVIDE UPSLOPE LIFT FOR A
CATEGORICAL PRECIPITATION EVENT. THE YAKIMA AND KITTITAS VALLEYS
WILL LIKELY SEE 1 TO 2 INCH SNOW ACCUMULATIONS...BELOW SNOW ADVISORY
CRITERIA. LIKEWISE...THE EAST SLOPES OF THE SOUTHERN WASHINGTON
CASCADES WILL GET 2 TO 5 INCHES OF SNOW TODAY...BELOW SNOW ADVISORY
CRITERIA. THE AFOREMENTIONED UPPER LEVEL LOW WILL CONTINUE MOVING
SOUTHEAST TONIGHT ACROSS CALIFORNIA AND THE GREAT BASIN. THIS
EVENING UPSLOPE LIFT IS LIKELY TO TRIGGER PRECIPITATION IN CENTRAL
OREGON...WHICH WILL DECREASE AFTER MIDNIGHT. A WESTERLY FLOW ALOFT
OVER THE EASTERN PACIFIC OCEAN WILL MOVE DOWNSTREAM AND INLAND OVER
THE PACIFIC NORTHWEST ON TUESDAY. EXCEPT FOR SOME OROGRAPHIC SNOW
SHOWERS TUESDAY MORNING IN THE BLUE MOUNTAINS TUESDAY SHOULD BE A
DRY DAY FOR CENTRAL AND NORTHEAST OREGON. HOWEVER...AN APPROACHING
UPPER LEVEL SHORT WAVE IN THE WESTERLY FLOW ALOFT WILL REACH
WASHINGTON FOR A CHANCE OF SNOW ALONG THE EAST SLOPES OF THE
SOUTHERN WASHINGTON CASCADES BY TUESDAY AFTERNOON. THIS SHORT WAVE
WILL MOVE ACROSS THE FORECAST AREA TUESDAY NIGHT AND WEDNESDAY FOR
A CHANCE OF SNOW TUESDAY NIGHT AND A CHANCE OF VALLEY RAIN AND
MOUNTAIN SNOW ON WEDNESDAY.  POLAN

.LONG TERM...AN UPPER RIDGE WILL MOVE THROUGH THE REGION ON
WEDNESDAY NIGHT THROUGH FRIDAY...STEERING MOST OF THE WEATHER
SYSTEMS TO THE NORTH OF THE FORECAST AREA.  THIS UPPER RIDGE WILL
BREAK DOWN AND BE REPLACED BY A GENERAL NORTHWEST FLOW ALOFT OVER
THE PACIFIC NORTHWEST.  THIS WILL BRING SOME WEATHER DISTURBANCES
THROUGH THE AREA...BUT WITH LIMITED MOISTURE.  PRECIP CHANCES WILL
THEREFORE BE MOSTLY SLIGHT CHANCE WITH CHANCE MAINLY ONLY IN THE
MOUNTAINS THROUGH SUNDAY.  THE LOWER VALLEYS AND COLUMBIA BASIN MAY
NOT SEE ANY PRECIPITATION AT ALL FROM THESE DISTURBANCES.  THEN AN
ARCTIC AIR MASS MAY THEN BEGIN TO MOVE FROM THE NORTHEAST INTO
EASTERN WASHINGTON AND OREGON SUNDAY NIGHT INTO MONDAY.  HOWEVER
BEING THAT THIS IS OUT AT DAY 7 AND 8 AM THINGS COULD CHANGE DURING
THE NEXT FEW DAYS WITH THE FORECAST MOVEMENT OF THIS ARCTIC AIR...
AS IT FREQUENTLY DOES IN THE LONG RANGE PERIOD THIS FAR OUT.  RSC

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 39 28 40 / 40 30 10
WALLA WALLA         38 29 39 / 30 20 10
TRI-CITIES          40 30 41 / 20 20 10
YAKIMA              36 29 37 / 60 20 10
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

99
Hazardous weather outlook, Feb 2, 8:00 AM PST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
800 AM PST MON FEB 2 2004

ORZ041-WAZ024-031300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN COLUMBIA RIVER
GORGE.

.DAY ONE...TODAY
NUMEROUS SNOW SHOWERS WILL CONTINUE ALONG THE EASTERN COLUMBIA RIVER
GORGE. A SNOW ADVISORY IS IN EFFECT UNTIL 1:30 PM PST TODAY.  PLEASE
REFER TO THE LATEST PDXWSWPDT WWUS46 KPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ042>050-WAZ025>030-031300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LOW PRESSURE SYSTEM OFF THE OREGON COAST WILL SPREAD
PRECIPITATION ACROSS THE REGION. SNOW ACCUMULATIONS WILL RANGE FROM
1 TO 3 INCHES ALONG THE EAST SLOPES OF THE NORTHERN OREGON AND
SOUTHERN WASHINGTON CASCADES...BELOW SNOW ADVISORY CRITERIA. CENTRAL
OREGON WILL GET RAIN AND SNOW THIS EVENING IN THE WRAP AROUND
UPSLOPE FLOW ASSOCIATED WITH THE LOW PRESSURE SYSTEM AS IT MOVES
SOUTHEAST THROUGH SOUTHERN OREGON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL DISTURBANCE WILL BRING LIGHT SNOW TO MOST OF THE
REGION TUESDAY THROUGH WEDNESDAY.  HIGH PRESSURE WILL MOVE THROUGH
THE REGION ON WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...STEERING MOST
OF THE WEATHER SYSTEMS TO THE NORTH OF THE FORECAST AREA. THE HIGH
PRESSURE RIDGE WILL BREAK DOWN ON FRIDAY AND BE REPLACED BY A
GENERAL NORTHWEST FLOW ALOFT OVER THE PACIFIC NORTHWEST. THIS WILL
ALLOW A FEW UPPER LEVEL DISTURBANCES TO MOVE THROUGH THE PACIFIC
NORTHWEST.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, North Central Oregon

When
February 2, 9:20 AM PST to February 3, 10:47 AM PST
Where
North Central Oregon forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385017.